Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 224, NWS Austin/San Antonio, TX

June 30, 2004Medina County, Uvalde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 30, 2004, 2:24 AM CDT for Medina County, Uvalde County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2004, 2:24 AM CDT (07:24 UTC)
Expired
Jun 30, 2004, 6:30 AM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Medina County, TX, Uvalde County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 7.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 300729
FFWSAT
TXC325-463-301130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
224 AM CDT WED JUN 30 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  MEDINA
  UVALDE

* UNTIL 630 AM CDT

* AT 222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 11 MILES NORTH OF SABINAL...OR
  ABOUT 14 MILES SOUTHWEST OF TARPLEY...MOVING NORTH AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE YANCEY...UVALDE...RIO
  MEDINA...REAGAN WELLS...NATALIA...MONTELL...MICO...KNIPPA...
  HONDO...DHANIS...CONCAN AND CASTROVILLE.

RADAR ESTIMATED RAINFALL AMOUNTS OF 3 TO 4 INCHES FROM 11 PM TO 2 AM
BETWEEN CONCAN AND SABINAL.  

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 2912 10007 2914 9886 2952 9885 2958 10009

$$
1 follow-up statement
000 
WGUS74 KEWX 301027
FFSSAT
TXC325-463-301130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
521 AM CDT WED JUN 30 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 AM CDT FOR UVALDE AND
MEDINA COUNTIES...

AT 517 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS
LOCATED NEAR SABINAL...OR ABOUT 15 MILES WEST OF HONDO...MOVING NORTH
AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
YANCEY...UVALDE...RIO MEDINA...REAGAN WELLS...NATALIA...MONTELL...
KNIPPA...DHANIS...CONCAN AND CASTROVILLE.

LOCAL LAW ENFORCEMENT HAS REQUESTED VOLUNTARY EVACUATION ALONG SECO
AND HONDO CREEKS IN MEDINA COUNTY.  ALSO...HIGHWAY 462 HAS BEEN 
CLOSED BETWEEN TARPLEY AND HONDO WITH WATER OVER THE ROAD.   
 
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 2912 10007 2914 9886 2952 9885 2958 10009

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 8:12 PM CDT, 6 hours 12 minutes earlier.

Area forecast discussion, Jun 29, 8:12 PM CDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
812 PM CDT TUE JUN 29 2004

.UPDATE...THE LARGE BAND OF CONVECTION IS GRADUALLY SHIFTING EAST.
THIS IS EVIDENT ON THE WATER VAPOR IMAGERY AND RADAR AS A SHORT WAVE
TROUGH OVER THE BIG BEND SLIDES NORTHEAST TOWARD THE CENTRAL U.S.
THE LINE OF THUNDERSTORMS THAT DEVELOPED AHEAD OF THE SHORT WAVE
TROUGH MAY CROSS INTO VAL VERDE AND EDWARDS COUNTIES AROUND
MIDNIGHT. FEEL THE RAINS WILL BE MOST PREVALENT OVER THE EASTERN
HALF OF THE COUNTY WARNING AREA WHERE DEEPEST MOISTURE RESIDES.  SO
HAVE MADE A FEW ADJUSTMENT ON THE TEMPS AND CLEANED UP THE WORDING
ON POPS.  REST OF FORECAST IS GOOD TO GO.

&&

.PREVIOUS DISCUSSION...
THE FLASH FLOOD WATCH THAT IS IN PLACE FOR ALL OF SOUTH CENTRAL TEXAS
AND THE HILL COUNTRY WILL CONTINUE UNTIL 4PM WEDNESDAY.

A ANALYSIS OF SURFACE AND UPPER LEVEL DATA REFLECTS THE FOLLOWING:
1.A WEAK SURFACE RIDGE IS LOCATED TO THE EAST AND THIS RIDGE IS
PROVIDING LOW LEVEL MOIST INFLOW OFF THE GULF INTO TEXAS.
2.A WEAK SURFACE RIDGE IS TO THE NORTHWEST AND IS NOT STRONG ENOUGH
TO SLIDE SOUTHEAST.
3.A UPPER LEVEL INFLOW TAP FROM THE PACIFIC/BAJA REGION CONTINUES
PROVIDING MOISTURE INTO THE TEXAS. THIS MOISTURE CONTINUES TO BE
CHANNELED INTO TEXAS BETWEEN THE TWO PRESSURE RIDGES.

THIS SYNOPTIC PATTERN RESULTS IN A LOW PRESSURE TROF OVER SOUTH
CENTRAL TEXAS WITH MOISTURE FUNNELING INTO THIS REGION. AS LONG AS
THE RIDGE TO THE EAST REMAINS DOMINATE...THIS CURRENT SYNOPTIC
SITUATION WILL KEEP SOUTH CENTRAL TEXAS UNDER THE GUN FOR EXCESSIVE
RAINFALL. THE MODELS KEEP THIS TREND IN PLACE THROUGH WEDNESDAY...
BEFORE SLOWLY ENDING LATE WEDNESDAY NIGHT INTO THURSDAY.

MODEL ANALYSIS SHIFTS THE LOW PRESSURE TROF EASTWARD BY WEDNESDAY
MORNING WITH THE MAIN FOCUS OF RAIN MORE OVER THE EASTERN COUNTIES
THAN WHAT IS CURRENTLY HAPPENING. EITHER WAY...MOST OF SOUTH CENTRAL
TEXAS WILL CONTINUE TO RECEIVE FLASH FLOODING RAINS THROUGH TONIGHT
AND WEDNESDAY BEFORE TAPERING OFF A TAD ON THURSDAY. BUT WITH THE
MAIN THREAT BEING OVER THE EASTERN COUNTIES...THEN HIGHER
PRECIPITATION PERCENTAGES WILL BE FORECASTED THERE.

MODELS ARE IN AGREEMENT WITH ENDING THE RAIN EVENT ON THURSDAY. THE
RIDGE TO THE EAST BUILDS WESTWARD AND THIS WILL CUTOFF THE UPPER
LEVEL MOISTURE TAP FROM THE PACIFIC. WHAT WILL REMAIN IS A SLIGHT
CHANCE OF AFTERNOON CONVECTION OVER THE EASTERN HALF OF SOUTH
CENTRAL TEXAS...DUE TO HEATING AND THIS WILL BE MAINLY OVER EAST
TEXAS SPILLING OVER INTO THE EASTERN COUNTIES OF SOUTH CENTRAL TEXAS.

MODEL DIFFERENCES HAVE THE GFS AND ECMWF TRENDS THE GULF RIDGE
WESTWARD AND PUSHING THE MOISTURE TROF INTO WEST TEXAS. THE GFS IS
FASTER WITH THIS SCENARIO BUT THE END RESULTS ARE THE SAME.
BY SUNDAY THE 4TH OF JULY...MODEL SHOWS A DRIER AIRMASS OVER TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              72  89  72  92 /  70  70  50  30
AUSTIN BERGSTROM INTL AIRPORT  70  88  71  91 /  70  70  50  30
DEL RIO INTL AIRPORT           72  91  74  94 /  50  50  20  20
SAN ANTONIO INTL AIRPORT       72  88  73  92 /  70  70  50  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
FOR ALL OF SOUTH CENTRAL TEXAS UNTIL 4PM WEDNESDAY.

&&

06/04/JB
Hazardous weather outlook, Jun 29, 6:00 AM CDT, 20 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CDT TUE JUN 29 2004

TXZ171>173-183>194-202>209-217>225-228-301100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
600 AM CDT TUE JUN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A FLASH FLOOD WATCH FOR ALL OF SOUTH CENTRAL TEXAS AND THE HILL
COUNTY HAS BEEN EXTENDED THROUGH WEDNESDAY AFTERNOON.  A VERY MOIST
AND UNSTABLE AIRMASS REMAINS IN PLACE. A SERIES OF UPPER LEVEL
DISTURBANCES WILL CONTINUE TO GENERATE SHOWERS AND THUNDERSTORMS
TODAY AND TONIGHT...GRADUALLY SPREADING FROM WEST TO EAST ACROSS
SOUTH CENTRAL TEXAS. HEAVY RAINFALL MAY CAUSE FLOODING. ADDITIONAL
RAINFALL AMOUNTS WILL AVERAGE 1 TO 3 INCHES ARE LIKELY WITH ISOLATED
AMOUNTS OF UP TO 6 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE FLASH FLOOD WATCH WILL EXTEND THROUGH WEDNESDAY AFTERNOON.
SHOWERS AND THUNDERSTORMS WILL CONTINUE. HEAVY RAINFALL MAY CAUSE
FLOODING WEDNESDAY. THE WEATHER PATTERN IS EXPECTED TO CHANGE
THURSDAY LEADING TO LOWER CHANCES OF RAINS FRIDAY INTO THE FOURTH OF
JULY WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:23 PM CDTFlash Flood WarningEWXAtascosa, Bastrop, Caldwell, Comal, Frio, Guadalupe and 8 more112 min
Jun 29, 11:37 PM CDTFlash Flood WarningEWXMedina, Uvalde3 hr
Jun 30, 12:38 AM CDTFlash Flood WarningEWXBandera, Kerr4 hr
Jun 30, 3:24 AM CDTFlash Flood WarningEWXMedina, Uvalde6 hr
Jun 30, 3:46 AM CDTFlash Flood WarningEWXComal, Hays4 hr
Jun 30, 4:13 AM CDTFlash Flood WarningEWXGuadalupe4 hr
Jun 30, 4:40 AM CDTFlash Flood WarningEWXBandera4 hr
Jun 30, 4:50 AM CDTFlash Flood WarningEWXTravis, Williamson4 hr
Jun 30, 4:54 AM CDTFlash Flood WarningEWXZavala4 hr
Jun 30, 6:30 AM CDTFlash Flood WarningEWXMedina, Uvalde4 hr
Jun 30, 7:00 AM CDTFlash Flood WarningEWXFrio4 hr
Jun 30, 7:43 AM CDTFlash Flood WarningEWXCaldwell, Comal, Hays4 hr
Jun 30, 8:25 AM CDTFlash Flood WarningEWXAtascosa, Bexar3 hr
Jun 30, 8:39 AM CDTFlash Flood WarningEWXBastrop, Caldwell, DeWitt, Fayette, Gonzales, Karnes and 2 more4 hr
Jun 30, 9:06 AM CDTFlash Flood WarningEWXGuadalupe, Wilson2 hr
Jun 30, 12:50 PM CDTFlash Flood WarningEWXDeWitt, Fayette, Karnes, Lavaca3 hr
Jun 30, 1:36 PM CDTFlash Flood WarningEWXGonzales2 hr
Jun 30, 3:04 PM CDTFlash Flood WarningEWXBexar, Caldwell, Comal, Guadalupe, Hays, Wilson3 hr
Jun 30, 3:14 PM CDTFlash Flood WarningEWXBastrop, Caldwell, DeWitt, Fayette, Gonzales, Guadalupe and 6 more3 hr
Jun 30, 3:36 PM CDTFlash Flood WarningEWXAtascosa2 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.